Wisconsin, 2025

Damaging Winds in Wisconsin, May 16, 2025

May 16, 2025 · NWS GRB · 12 events in 5 counties and zones

Showers and thunderstorms developed ahead of a cold front during the afternoon and early evening hours on Friday (5/16). The strongest storms produced damaging winds across east-central and northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed ahead of a cold front during the afternoon and early evening hours on Friday (5/16). The strongest storms produced damaging winds across east-central and northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 16, 11:49 AM CST, 2 hours 54 minutes earlier. Its key messages:

  • Gusty southwest winds are expected today with highest gusts up to 40 mph, primarily between Fox Valley and Lake Michigan.
  • Scattered showers and thunderstorms are expected this afternoon. Damaging wind gusts and small hail may be possible with any stronger storms.
Area forecast discussion, May 16, 11:49 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1249 PM CDT Fri May 16 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Gusty southwest winds are expected today with highest gusts up
  to 40 mph, primarily between Fox Valley and Lake Michigan.

- Scattered showers and thunderstorms are expected this
  afternoon. Damaging wind gusts and small hail may be possible
  with any stronger storms.

&&

.DISCUSSION...
Issued at 1205 AM CDT Fri May 16 2025

A warm and windy day is in store for today. The low will be
over northwest MN at 7AM this morning and should make it to
Duluth around 7PM. A lobe of vorticity is expected to swing up
from IA through eastern WI during the day. Vorticity advection
and also upper divergence from the left exit region of an upper
jet will provide synoptic forcing to allow for showers and
storms.

Forecast soundings show very steep low and mid level lapse
rates during the afternoon, with 500 to 1000 j/kg CAPE. Some
models show a weak cap while others try to mix us all the way up
to 10kft. The winds through the profile are very strong with SW
winds up to 43kt at 5kft and 50 to 60kt at 10kft. There will
probably be a weak cap that will help keep our wind gusts in
check today, but a few gusts over 39kt (wind advisory criteria)
are not out of the question. If gusts begin to over-achieve by
noon today, we will know we need a wind advy for the afternoon.

Despite the weak cap, the overall synoptic forcing should be
enough for scattered thunderstorm development. The CAPE values
and low freezing level of 9 or 10kft support the chance for
small hail, with a report of two of 1 inch hail possible. There
is strong shear. The main threat for any stronger storms that
develop is the damaging wind potential, since the strong winds
aloft will efficiently mix down with momentum transfer.

As the upper low tracks across MN today, another frontal
boundary will push into north central and eastern WI. This will
feature cooler temperatures, low clouds, and rain or drizzle.
Northern WI will be fully engulfed in these damp, brisk
conditions Friday night.

Saturday, expect breaks in the clouds as the upper low starts to
exit the region. With steep low level lapse rates and lingering
low level moisture, scattered showers are expected, although
coverage is still uncertain. In addition, expect gusty west
winds up to 30 mph during peak daytime heating/mixing. Saturday
highs will range from the upper 50s north central to the mid 60s
east.

MRC

Saturday night through next Thursday

Upper trough exits across the eastern Great Lakes Saturday night with
ridging aloft beginning to build from the plains into the western Great
Lakes. Surface high pressure over Manitoba and northern Ontario will ridge
into MN and WI Saturday night with more influence of ridging by Sunday night.
The ridge will bring dry weather and also the risk of frost Saturday night
and/or Sunday night. PWATs lower Sunday night, but with high more off to the
north than the east, the area will keep some wind in lowest 1kft with tighter
pressure gradient on southern edge of high. It still appears that temps could
drop into the mid 30s north Saturday night and/or Sunday night. NBM probabilities
of min temps less than 35 are 30 to 40 percent Saturday night over Vilas County,
but increase and expand to 40-80 percent Sunday night north of highway 29. If and
where winds become light, some frost could occur either of these nights, though
Sunday night looks more favorable at this point.

Troughing over the western CONUS late this weekend shifts east early next
week, bringing the next chance of showers and storms to the area Monday night
into Tuesday. One trend that seems to be emerging though is the dry east flow
out of the high to the north may restrict chances of rain only to the southern
part of the forecast area on into southern WI. Risk of any stronger storms also
is well to the south of the area. Given these trends, its feasible that much of
northern WI could stay dry early this week.  Whatever chances of rain occur will
shift south and east of the western Great Lakes Wed into Thu as broad 850-700mb
low shifts across lower Great Lakes. Cool flow in wake of the low flowing across
the region could lead to more clouds and a small chance of spotty showers by
Thursday. Overall a cooler than normal stretch is expected for the coming week
with highs in the upper 50s to mid 60s.

JLA.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1249 PM CDT Fri May 16 2025

Mostly clear skies and VFR conditions were observed for most
early this afternoon; however, satellite imagery shows mid-clouds
starting to enter central WI. The main feature was the winds with
SSW gusts to around 30 kts.

Scattered showers and thunderstorms are likely to develop this
afternoon, but exact location is difficult to pinpoint. Coverage
will not be as widespread as yesterday, but the chance (30-45%)
exists everywhere. Main time window is 20Z-24Z. Included TEMPO
groups to account for this. Precip chances will be minimal the
rest of the evening into Saturday morning. A few spotty showers
are possible, but coverage/confidence was too low to include in
TAFs this issuance.

Cloud bases will lower late this evening with a mix of MVFR/IFR
cigs tonight (approx. 06Z) through Saturday morning. Winds will
also increase again and peak late Saturday morning through the
afternoon with gusts up to 30 kts.

&&

.MARINE...
Issued at 1205 AM CDT Fri May 16 2025

Gusty south-southwest winds are expected today, highest over
land. Cooler lake water should keep wind gusts below gale
force, so a Small Craft Advisory goes into effect mid morning.
We initially set the end time of 7PM this evening, but after a
brief lull in the winds tonight, gusty westerly winds will
develop. Therefore, we extended the end time all the way until
7PM Saturday.

MRC.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....
AVIATION.......KLJ
MARINE.........
Hazardous weather outlook, May 16, 2:00 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 PM CDT Fri May 16 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 PM CDT Fri May 16 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Gusty southwest winds of 40 to locally 45 mph are expected across
central and east-central Wisconsin through early this evening.
Elsewhere, expect gusts of 35 to 40 mph.

Scattered afternoon thunderstorms will be capable of producing
damaging wind gusts and hail up to 1 inch in diameter. Isolated
severe storms are possible through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms may return Tuesday into Wednesday next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind gusts greater than 40
mph, wind damage, or hail to the National Weather Service in Green
Bay.

LMZ521-522-541>543-172000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 PM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions will be hazardous to small craft due to strong and
gusty winds and high waves.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions will be hazardous to small craft through Saturday
evening due to strong winds and high waves.

KLJ

In the hours before

Special weather statement, May 16, 1:01 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
201 PM CDT Fri May 16 2025

WIZ019-020-031-037-161930-
Waupaca WI-Shawano WI-Langlade WI-Menominee WI-
201 PM CDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MENOMINEE...NORTH
CENTRAL WAUPACA...SOUTH CENTRAL LANGLADE AND WESTERN SHAWANO COUNTIES
THROUGH 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wittenberg, or 23 miles south of Antigo, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wittenberg, Big Smokey Falls, Neopit, Marion, Pella, Tigerton,
Gresham, Mattoon, Bowler, Shepley, Lake Noseum, Split Rock,
Lyndhurst, Phlox, Upper Bass Lake, Zoar, Caroline, Whitcomb, Tilleda,
and Leopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4469 8922 4514 8903 4507 8860 4463 8886
TIME...MOT...LOC 1901Z 214DEG 33KT 4480 8907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BOXELL
Special weather statement, May 16, 1:29 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
229 PM CDT Fri May 16 2025

WIZ022-040-162000-
Kewaunee WI-Door WI-
229 PM CDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KEWAUNEE AND
SOUTHWESTERN DOOR COUNTIES THROUGH 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Algoma, or 12 miles north of Kewaunee, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sturgeon Bay, Algoma, Forestville, Clay Banks, Lincoln, Valmy,
Gregorville, Rankin, Euren, Rosiere, Carlsville, Rio Creek, Vignes,
Maplewood, Institute, Potawatomi State Park, Kodan, Alaska, Whitefish
Dunes State Park, and Kolberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4491 8722 4487 8721 4484 8727 4479 8732
      4470 8735 4460 8744 4452 8748 4460 8769
      4487 8751 4486 8750 4488 8745 4488 8743
      4489 8743 4484 8739 4489 8738 4491 8740
      4500 8735 4493 8718
TIME...MOT...LOC 1929Z 213DEG 49KT 4463 8754

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BOXELL
Special weather statement, May 16, 1:33 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
233 PM CDT Fri May 16 2025

WIZ019>021-030-031-036>038-074-162000-
Southern Oconto County WI-Waupaca WI-Shawano WI-Langlade WI-
Outagamie WI-Northern Oconto County WI-Marathon WI-Portage WI-
Menominee WI-
233 PM CDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PORTAGE...
SOUTHEASTERN MARATHON...MENOMINEE...WAUPACA...WEST CENTRAL OCONTO...
NORTHWESTERN OUTAGAMIE...SOUTH CENTRAL LANGLADE AND SHAWANO COUNTIES
THROUGH 300 PM CDT...

At 232 PM CDT, trained weather spotters reported a cluster of strong
thunderstorms along a line extending from near Bevent to near
Clintonville. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Trained weather spotters.  There have been multiple reports
         of wind gusts around 50 MPH.  Blowing dust is also causing
         reduced visibilities in some areas.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stevens Point, Shawano, Clintonville, Gillett, Bevent, Wittenberg,
Amherst, Embarrass, Big Smokey Falls, South Branch, Legend Lake,
Keshena, Neopit, Stockton, Belle Plaine, Bonduel, Royalton, Red
River, Manawa, and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4508 8914 4503 8816 4434 8891 4455 8969
TIME...MOT...LOC 1932Z 218DEG 46KT 4478 8934 4467 8883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BOXELL
Special weather statement, May 16, 1:59 PM CST, 44 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
259 PM CDT Fri May 16 2025

WIZ013-073-074-162030-
Southern Oconto County WI-Southern Marinette County WI-
Northern Marinette County WI-
259 PM CDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARINETTE AND EAST
CENTRAL OCONTO COUNTIES THROUGH 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pound, or 11 miles west of Marinette, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marinette, Oconto, Peshtigo, Porterfield, Stiles, Harmony, Cullen,
County Line, Mcallister, Loomis, and Lake Noquebay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4508 8760 4505 8762 4499 8763 4495 8781
      4493 8784 4488 8783 4483 8789 4484 8806
      4541 8789 4541 8785 4536 8789 4537 8787
      4534 8785 4535 8776 4539 8769 4534 8765
      4520 8775 4511 8766
TIME...MOT...LOC 1958Z 208DEG 41KT 4504 8786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BOXELL
Special weather statement, May 16, 2:07 PM CST, 36 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
307 PM CDT Fri May 16 2025

WIZ019>021-031-039-073-074-162045-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Langlade WI-Northern Oconto County WI-Brown WI-Menominee WI-
307 PM CDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN...SOUTHWESTERN
MARINETTE...MENOMINEE...OCONTO...SOUTHEASTERN LANGLADE AND CENTRAL
SHAWANO COUNTIES THROUGH 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near White Lake to near
Gillett. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shawano, Pulaski, Gillett, Crivitz, Mountain, Pound, White Lake, Big
Smokey Falls, Bear Paw Scout Camp, Gardner Dam Scout Camp, South
Branch, Legend Lake, Keshena, Neopit, Langlade, Chase, Oconto Falls,
Pittsfield, Angelica, and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4497 8921 4538 8876 4535 8806 4534 8806
      4534 8792 4533 8791 4484 8805 4458 8825
TIME...MOT...LOC 2007Z 217DEG 45KT 4519 8887 4487 8838

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BOXELL

The radar

The Green Bay radar (KGRB), 18 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
May 16, 2:43 PM CST to 2:44 PM CST
Where
Brown County, 1.21 mi NW of Glenmore
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.390, -87.950

Thunderstorm winds flipped over 4 outdoor structures and downed some power lines near Shirley. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
May 16, 2:45 PM CST to 2:46 PM CST
Where
Brown County, 1.21 mi NW of Lark
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.330, -87.970

A thunderstorm produced a wind gust to 62 mph at a mesonet site near De Pere.

Thunderstorm Wind, Winnebago

When
May 16, 4:09 PM CST to 4:10 PM CST
Where
Winnebago County, 2.03 mi SE of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.980, -88.820

Thunderstorm winds downed trees and power lines near Eureka. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
May 16, 4:11 PM CST to 4:12 PM CST
Where
Winnebago County, 0.85 mi SE of Winneconne
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.110, -88.710

Thunderstorm winds downed trees and power lines in Winneconne. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
May 16, 4:14 PM CST to 4:15 PM CST
Where
Winnebago County, 0.5 mi E of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.200, -88.660

Thunderstorm winds downed trees and power lines in Winchester. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
May 16, 4:22 PM CST to 4:23 PM CST
Where
Outagamie County, 0.49 mi E of Hortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.330, -88.620

Thunderstorm winds knocked a tree onto a power line and blew a trampoline around in Hortonville. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
May 16, 4:33 PM CST to 4:34 PM CST
Where
Outagamie County, 0.49 mi W of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.270, -88.410

Thunderstorm winds downed trees and power lines in Appleton. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
May 16, 4:54 PM CST to 4:55 PM CST
Where
Brown County, 2.56 mi WNW of Ashwaubenon
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.480, -88.130

A line of thunderstorms produced a wind gust to 58 mph at the Green Bay airport.

Thunderstorm Wind, Brown

When
May 16, 4:57 PM CST to 4:58 PM CST
Where
Brown County, 1.7 mi SW of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.500, -88.040

Thunderstorm winds snapped trees in Green Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Marinette

When
May 16, 5:00 PM CST to 5:01 PM CST
Where
Marinette County, 0.49 mi E of Crivitz
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.230, -88.010

Thunderstorm winds downed trees in Crivitz. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
May 16, 5:07 PM CST to 5:08 PM CST
Where
Brown County, 2.81 mi N of Kolb
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.460, -87.960

Thunderstorm winds downed trees in Bellevue. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oconto

When
May 16, 5:12 PM CST to 5:13 PM CST
Where
Oconto County, 0.69 mi N of Lena
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.960, -88.050

Thunderstorm winds knocked over part of a tall fence and caused the roof of a barn to collapse near Lena. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247852, 1247865, 1247854, 1247856, 1247857, 1247858, 1247859, 1247866, 1247860, 1247861, 1247863, 1247864.